Firmagon and liver enzymes

GeorgeG
GeorgeG Member Posts: 152

It looks like about 50% of people on Firmagon have elevated liver enzymes. After 30 days on Firmagon my levels are AST = 41 (ref range 10 - 35) and ALT = 63 (RR 9 - 46). All other levels normal. I have also read that these levels are not dangerous unless they are around 100 ish. Has anybody else had any experience with this and what did you learn about it? I will be retested just before my third monthly shot (60 days in).

 

Thanks,

 

George

 

Comments

  • VascodaGama
    VascodaGama Member Posts: 3,495 Member
    Hypogonadism causes mildly elevated liver enzymes

    George,

    LHRH agonists and antagonists (Lupron, Firmagon ,etc) elevates the liver enzymes (AST, ALT). It is writen in these drugs' prescription as a cautionary note on the side effects. ADT with these drugs lead to a dysfunctional pituitary which will directly affect (to a certain extent) our endocrine system, specifically the Thyroid. The low levels of circulating testosterone also affect the muscle and such disorders (the thyroid and muscle wasting) elevates mildly the liver enzymes. Kidney disease is also in jeopardy.

    Surely other causes could be in play. The most typical in young fellas is the famous fatty liver disease. Hepatitis (B, C) or too much iron in the diet also elevates ALT and AST. You can check in a blood test your fasting glucose and any elevated iron (which could refer to an hereditary hemochromatosis disease).

    I would recommend you to be vigilant in your next shot, try finding the cause and get the attention of your doctor to the matter.

    Best wishes,

    VGama

  • Max Former Hodgkins Stage 3
    Max Former Hodgkins Stage 3 Member Posts: 3,721 Member

    Hypogonadism causes mildly elevated liver enzymes

    George,

    LHRH agonists and antagonists (Lupron, Firmagon ,etc) elevates the liver enzymes (AST, ALT). It is writen in these drugs' prescription as a cautionary note on the side effects. ADT with these drugs lead to a dysfunctional pituitary which will directly affect (to a certain extent) our endocrine system, specifically the Thyroid. The low levels of circulating testosterone also affect the muscle and such disorders (the thyroid and muscle wasting) elevates mildly the liver enzymes. Kidney disease is also in jeopardy.

    Surely other causes could be in play. The most typical in young fellas is the famous fatty liver disease. Hepatitis (B, C) or too much iron in the diet also elevates ALT and AST. You can check in a blood test your fasting glucose and any elevated iron (which could refer to an hereditary hemochromatosis disease).

    I would recommend you to be vigilant in your next shot, try finding the cause and get the attention of your doctor to the matter.

    Best wishes,

    VGama

    AST

    I have never needed or received HT for PCa, but have a lifetime history of liver issues.   Following extreme bruising of my liver in 1986 in an accident, in which the docs at first thought I had liver failure.  MY AST/ALT are always out of wack, which I know from cholesterol and triglycerides always running very high, even when on a reasonable diet and Lipitor or other statin drug.   Plus, many chemos spike these results.

    My medical oncologist, when I was on chemo, never once paid any attention to the AST/ALT results on my blood panels, although they were often double the normal ranges during my 6 months on chemo.  I asked my GP about this one day, and he responded that "often doctors are not concerned about AST/ALT until they are near x3 the upper normal range."

    Many meds skew other lab results, but usually this is expected and does not therefore worry a doctor when they (expectedly) show up. When a fire truck is putting out the house next door, your tap water pressure will be a little lower than usual.  These things all inter-react and then later usually drift back to normal levels.

    Other chemicals cause significant and relatively fast AST/ALT increases:  Statin (cholesterol) drugs, Tylenol, and alcohol.   Tylenol can be very toxic to the liver, and I refuse to ever take it in any amount, given what I have learned about it over the years.  Ibuprofrin too is a little bit aggrevating to the liver, but much less so than Tylenol.

    I hope some of this will be relevant and of assistance,

    max

  • GeorgeG
    GeorgeG Member Posts: 152
    It does help, thanks. I will

    It does help, thanks. I will get my liver tested each month to be sure that we stay under control.

  • GeorgeG
    GeorgeG Member Posts: 152
    Update: As I near the end of

    Update: As I near the end of my first 2 months on HT I got my liver tested again in preparation for my third Firmagon shot and the start of SRT and my liver enzymes are still slightly elevated but unchanged from the first test and not even 2X the top of the normal range so we seem to be OK.

     

    George

     

  • VascodaGama
    VascodaGama Member Posts: 3,495 Member
    Your newer you for the moment

    I am glad for your attention on the issue. Your chemical castration has set in and probably levelling your other body markers. I hope SRT goes smoothly and that you manage to blow the bandit for good.

    Best wishes,

    VG

  • GeorgeG
    GeorgeG Member Posts: 152
    Thanks VG, and thanks for the

    Thanks VG, and thanks for the previous perspective on elevated enzymes. As you know, SRT is my last chance at cure with current technology so we are entering a big phase of the program here. 

    Keep working the problem.

    George